# Experiences with Zoloft Withdrawal?

**URL:** <https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804>\
**Category:** In My Humble Opinion\
**Created:** [July 22, 2009, 12:23am UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804 "2009-07-22T00:23:19Z")\
**Posts on this page:** 9\
**Page:** 2

<div class="post-metadata">

**Author:** ![Walpurgis](https://avatars.discourse-cdn.com/v4/letter/w/7ea924/32.png) [@Walpurgis](https://boards.straightdope.com/u/Walpurgis)\
**Post date:** [July 23, 2009, 9:24pm UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/21 "2009-07-23T21:24:08Z")

</div>

> [@nyctea scandiaca](#):
>
> Yes exactly! Very strange and unpleasant.

I’m so glad someone else knows what I’m on about. 🙂

---

<div class="post-metadata">

**Author:** ![garygnu](https://sea3.discourse-cdn.com/straightdope/user_avatar/boards.straightdope.com/garygnu/32/2924_2.png) [@garygnu](https://boards.straightdope.com/u/garygnu)\
**Post date:** [July 23, 2009, 9:30pm UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/22 "2009-07-23T21:30:39Z")

</div>

I experienced no withdrawal problems.

---

<div class="post-metadata">

**Author:** ![kushiel](https://avatars.discourse-cdn.com/v4/letter/k/bbce88/32.png) [@kushiel](https://boards.straightdope.com/u/kushiel)\
**Post date:** [July 23, 2009, 9:51pm UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/23 "2009-07-23T21:51:43Z")

</div>

I don’t even want to think about weaning off Paxil someday. I’d have to take vacation to do it. If I forget even one dose, I start getting dizzy and disoriented and can’t walk straight.

---

<div class="post-metadata">

**Author:** ![Carol\_the\_Impaler](https://avatars.discourse-cdn.com/v4/letter/c/6a8cbe/32.png) [@Carol\_the\_Impaler](https://boards.straightdope.com/u/Carol_the_Impaler)\
**Post date:** [July 23, 2009, 10:00pm UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/24 "2009-07-23T22:00:40Z")

</div>

That’s not unusal, IME. I’ve done practically the entire anti-depressant sampler platter (from tri-cyclics to most of the most commonly prescribed SSRIs), and I too have unpleasantness if I go too far between doses. But I have never noticed a correlation between how severe those symptoms are to my experience tapering down.

I wonder if my experience is based on the fact that I’m almost always tapering off one while titrating UP on another, simultaneously.

---

<div class="post-metadata">

**Author:** ![ENugent](https://avatars.discourse-cdn.com/v4/letter/e/4af34b/32.png) [@ENugent](https://boards.straightdope.com/u/ENugent)\
**Post date:** [July 24, 2009, 12:32am UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/25 "2009-07-24T00:32:52Z")

</div>

> [@niblet\_head](#):
>
> I wonder if my experience is based on the fact that I’m almost always tapering off one while titrating UP on another, simultaneously.

In fact, one of the recommended techniques for getting off Effexor (the devil’s drug), is to start taking Prozac, then taper the Effexor, then taper the Prozac.

---

<div class="post-metadata">

**Author:** ![Carol\_the\_Impaler](https://avatars.discourse-cdn.com/v4/letter/c/6a8cbe/32.png) [@Carol\_the\_Impaler](https://boards.straightdope.com/u/Carol_the_Impaler)\
**Post date:** [July 24, 2009, 1:37am UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/26 "2009-07-24T01:37:48Z")

</div>

Man, I must have some good karma somewhere, because I’ve tapered off Effexor (and Zoloft) and had no problems.

In other news, I was on Paxil and didn’t realize how much it killed my libido. Until I’d gotten it out of my system and it came back _like a roaring freight train_. All I’m sayin’ is a) thank god I lived alone and b) that you could rent porn in Austin.

I’m just sayin.

---

<div class="post-metadata">

**Author:** ![tesseract](https://avatars.discourse-cdn.com/v4/letter/t/bb73d2/32.png) [@tesseract](https://boards.straightdope.com/u/tesseract)\
**Post date:** [July 24, 2009, 2:40am UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/27 "2009-07-24T02:40:31Z")

</div>

> [@ENugent](#):
>
> A few years back, I posted here asking for help with withdrawal from Effexor, and someone recommended that I read [this book](http://www.amazon.com/Antidepressant-Solution-Step-Step-Overcoming/dp/074326973X/ref=sr_1_1?ie=UTF8&qid=1248330223&sr=8-1). It was extremely helpful to me. I’ve never taken Zoloft, but I see that the book also discusses that.
> 
> Obviously, continue to work with your doctor on this, but I found this book to be a total lifesaver.

Wow. Just, wow. That book – I read the first few pages – says something so obvious that I have always just missed/not realized. It says, medication withdrawal mimics the original psychiatric condition. The patient, who used antidepressants during a difficult time in which her son died, missed about three days of Zoloft and her symptoms came roaring back. The doctor says that since her symptoms came back so quickly, they were likely a result of withdrawal, not a result of depressive relapse. True depressive relapse would usually take a couple of months. That makes so much sense – I have HORRENDOUS symptoms even from missing two days of Paxil (I only take 20 mg). Therefore I have concluded that my body/brain needs it and I can’t possibly get by without it. And maybe that’s true. But duh maybe it’s just the withdrawal, and if I tapered, I wouldn’t need it anymore. (A lot of things are different for me now from when I started taking it 6 years ago.) I have never been ashamed of taking it, but the side effects – sexual and needing more sleep – can be annoying. Thanks for the link and OP thanks for the thread.

---

<div class="post-metadata">

**Author:** ![Silver\_Tyger](https://avatars.discourse-cdn.com/v4/letter/s/fbc32d/32.png) [@Silver\_Tyger](https://boards.straightdope.com/u/Silver_Tyger)\
**Post date:** [July 24, 2009, 3:19am UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/28 "2009-07-24T03:19:17Z")

</div>

Not Zoloft, but Paxil which is also known for bad withdrawal (and it sounds like similar things, including the ‘zaps’). I actually found a message board dedicated to those getting off it. Some of them were taking 1/8th of a pill for months.

The worst I had was bad nausea and that’s when I found out that ginger solves that wonderfully.

---

<div class="post-metadata">

**Author:** ![Catamount](https://sea3.discourse-cdn.com/straightdope/user_avatar/boards.straightdope.com/catamount/32/2840_2.png) [@Catamount](https://boards.straightdope.com/u/Catamount)\
**Post date:** [July 24, 2009, 3:03pm UTC](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804/29 "2009-07-24T15:03:20Z")

</div>

I stopped taking Zoloft when I had a sudden attack of vertigo, looked around the room and honestly thought I had dreamed my entire life up to that point. I had no idea who the people around me (my co-workers and classmates) were for a good five minutes.

I started taking one pill every other day for a couple of weeks, then a pill whenever I felt like I needed it until the bottle was empty. I don’t recall any joint problems. I do recall being able to remember and feel things again. I also gained fifty pounds on that stuff. I’m not a big fan of antidepressants. I don’t think I really needed them but the university psychiatry staff was filled with drug 'em and shove 'em out the door people.

[Previous page](https://boards.straightdope.com/t/experiences-with-zoloft-withdrawal/503804.md?page=1)
